Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Morristown, TN

June 13, 1997McMinn County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 1997, 11:23 PM EDT for McMinn County, Meigs County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 11:23 PM EDT (03:23 UTC)
Expired
Jun 14, 1997, 12:30 AM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties McMinn County, TN, Meigs County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 140324 RRA
SVRMRX
TNC107-121-140430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1123 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...WESTERN MCMINN COUNTY...MEIGS COUNTY
 
AT 1120 PM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME
SOUTHERN MEIGS COUNTY ALONG THE MCMINN COUNTY LINE. THIS THUNDERSTORM IS
MOVING NORTHEAST AT 25 MILES AN HOUR. THIS STORM WILL BE MOVING BETWEEN
DECATUR AND ATHENS BY 1145. THIS STORM WILL WILL LIKELY CONTAIN LARGE
HAIL AND HIGH WINDS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:58 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 7:58 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
755 PM EDT FRI JUN 13 1997

ACTIVE NIGHT ACROSS THE TN VALLEY. A LINE OF SVR STORMS CONTINUE TO
MOVE ACROSS THE REGION WITH ANOTHETR LINE OVER MIDDLE TN. CONTINUE
CAT POPS FOR TONIGHT. TRAINING ACROSS SOUTHWEST VA/NE TN WILL
CONTINUE THREAT FOR FLASH FLOODING. OVRALL...CURRENT FCST LOOKS
GOOD.

DH

In the hours before

Special weather statement, Jun 13, 11:14 PM EDT, 9 minutes before
TNZ014>018-038>047-070-073-074-140415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1114 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR EAST TENNESSEE..AND EXTREME
SOUTHWEST NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE STORM PERDICTION CENTER HAS CANCELLED THE
WATCH WHICH WAS IN EFFECT FOR NORTHEAST TENNESSEE...AND EXTREME
SOUTHWEST NORTH CAROLINA.

THE ATMOSPHERE IS STILL UNSTABLE AND THUNDERSTORMS ARE AGAIN MOVING INTO
THE SOUTHERN APPALACHIAN REGION.  A FEW OF THESE THUNDERSTORMS STILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG GUSTY WINDS SO STAY TUNED
TO LOCAL STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 13, 11:15 PM EDT, 8 minutes before
TNZ014>018-038>047-070-073-074-140415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1114 PM EDT FRI JUN 13 1997

...SEVERE THUNDERSTORM WATCH CANCELLED FOR EAST TENNESSEE..AND EXTREME
SOUTHWEST NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE STORM PERDICTION CENTER HAS CANCELLED THE
WATCH WHICH WAS IN EFFECT FOR NORTHEAST TENNESSEE...AND EXTREME
SOUTHWEST NORTH CAROLINA.

THE ATMOSPHERE IS STILL UNSTABLE AND THUNDERSTORMS ARE AGAIN MOVING INTO
THE SOUTHERN APPALACHIAN REGION.  A FEW OF THESE THUNDERSTORMS STILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND STRONG GUSTY WINDS SO STAY TUNED
TO LOCAL STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:02 PM EDTSevere Thunderstorm WarningMRXUnicoi58 min
Jun 13, 8:20 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Washington55 min
Jun 13, 8:33 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe42 min
Jun 13, 10:31 PM EDTSevere Thunderstorm WarningMRXFentress, Morgan, Scott59 min
Jun 13, 10:48 PM EDTSevere Thunderstorm WarningMRXRhea57 min
Jun 13, 11:59 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jun 14, 12:09 AM EDTSevere Thunderstorm WarningMRXMonroe66 min
Jun 14, 12:31 AM EDTSevere Thunderstorm WarningMRXBradley, Polk59 min
Jun 14, 12:37 AM EDTSevere Thunderstorm WarningMRXBlount68 min
Jun 14, 1:17 AM EDTFlash Flood WarningMRXMonroe4 hr
Jun 14, 5:18 AM EDTFlash Flood WarningMRXMonroe4 hr
Jun 14, 8:22 AM EDTSevere Thunderstorm WarningMRXHamilton68 min
Jun 14, 2:59 PM EDTFlash Flood WarningMRXScott3 hr
Jun 14, 3:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane68 min
Jun 14, 4:08 PM EDTSevere Thunderstorm WarningMRXBlount67 min
Jun 14, 4:31 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe59 min
Jun 14, 4:42 PM EDTSevere Thunderstorm WarningMRXPolk63 min
Jun 14, 4:56 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen64 min
Jun 14, 5:12 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier63 min
Jun 14, 5:34 PM EDTTornado WarningMRXSevier41 min
Jun 14, 6:12 PM EDTFlash Flood WarningMRXCocke, Greene, Hamblen3 hr
Jun 14, 6:12 PM EDTFlash Flood WarningMRXJefferson, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.